this post is about my grandmother. she is a 85 year old insulin dependant diabetic. she is type 2 and was originally on metformin (been diabetic 15/16 years), but suffered a massive heart attack due to very high sugar levels and has been on insulin novomix 30 for the last 4 and a half years.
well the problem is her sugar levels. first of all her sugar levels kept creeping up to 17.7 but dropped down to 12. i contacted the gp and was told to increase her insulin to 24 so i did this and her levels then went too low.....2.2. contacted gp again who told me to lower down insulin levels. i did this to 18 and now they keep going low. i've contacted the gp so many times and i keep being told to lower down her insulin levels and she is now on 14 units at night and 16 units in the morning. still within 2 hours of breakfast.......say around 10-11am her levels are going down to 2.8-2.2. she has a big breakfast...cereal with toast to keep her levels stable. before all she needed was cereal and she was fine.
is it possible her insulin is no longer the right one for my gran? how can i tell if its not the right one for her? the gp performed a hb1ac test back in november which came out 7.8 and gp said thats fine...not normal but ok. so i dont know what to do now. nothing has changed, still regularly checking levels but they are unstable now. she even went hypoglycemia at the hospital on friday then low again 4 hours later after dinner. i haven't had this problem before with her levels so im hoping someone can help me.
I think the problem is with the type of insulin she's on. Mixed insulins are not flexible enough to take care of both basal needs and bolus needs. If she were on a basal insulin (such as Lantus), you could get it adjusted so that her levels stayed within a target range even if she fasted all day, and then you could use a bolus insulin (such as Novolog or Humalog) to cover her meals.
I agree with Ruth. The mix insulins are kind of like using a sledge hammer. They do not allow for any sort of flexibility and fine tuning. While it would be necessary to inject more with the insulins mentioned, she would have much better control and much more flexibility in her life.
hiya everyone and thank you for your replies. i'm not very familiar with other insulin medication but i have heard of lantus. i was starting to think myself that perhaps her insulin medication is to blame because were doing everything right and nothing has changed and it doesn't make sense.
will i need to ask her go to change her insulin? is a hb1ac of 7.8 good control of diabetes or is this a indication she needs her insulin changed? thanks again.